Aromatase Inhibitors: Did you decide to go on them or not?

Posted by nanato6 @nanato6, Oct 12, 2018

Nanaloves: I’m about to start arimidex and just feel that the contraindications , bone issues etc. are overwhelming. I’m 70 years old, dodged a bullet I feel with zero stage DCIS but the follow up is pretty much no different then if it was more aggressive. I’ve just done 33 treatments of radiation and now they advise arimidex as a preventative. I’m not sure with the beginnings of arthritis and lower back. sensitivity already that I should take it. Anyone not take it and not have a recurrence within the 5 years.

I was diagnosed with DCIS, stage 1. I had a lumpectomy in August of 2017 plus radiation and have been on Arimidex ever since ( a year and a half now.) There was no cancer in the lobe and my surgeon said I had the smallest cancer she had ever seen. My question is Do I really need to take the Arimidex since my hair is falling out? I am afraid I will have to wear a wig if I take it for the recommended five years.

REPLY

This is how I learned to live with arimidex. At age 61, diagnosed with stage 0 bc, 12/17, lumpectomy 1/18, radiation 2-3/18. Onc. was insistent that I try an AI, recommending arimidex. I was afraid because of possible side effects: hot flashes, night sweats, and espec. muscle/joint pain. I started arimidex 4/18.

I had muscle/joint pain during month 1 that went away during month 2. I had no menopausal symptoms. What I did have was fatigue, by Sept. at about 50% of my normal energy level. Worst, once or twice a week I would "hit the wall" with a debilitating fatigue and body aches. All I could do at those times was go to bed. This extreme fatigue was also accompanied by left arm discomfort which led me to have 2 cardiac stress tests in August, the first test inconclusive, the second indicating good heart health.

In Sept., I told my onc. that I wanted to quit arimidex due to the fatigue. She agreed that this was a significant quality of life issue. She said my choices included quitting arimidex, trying another AI, or learning to live with arimidex. I decided to stay with arimidex for a few more months. I switched taking my pill from morning to evening. The onc enrolled me in a 16 week conditioning/strength building program with twice weekly sessions with a personal trainer; I am now in the last week of the program and committed to continuing on my own. This exercise regimen helped me both physically and emotionally, and also helped with my insomnia.

My energy level is now back to about 80% of what it was before arimidex. I no longer have debilitating bouts of extreme exhaustion. Ten months in, I plan to continue with the arimidex for the present. I do not know if I will make the recommended 5 years on AI, but for now I feel that the additional protection against recurrence is worth the disadvantages of living with arimidex.

REPLY

Hi @mollyjbrown, I appreciate your posting about your experience living with Arimidex (anastrozole). For some people, it can certainly be a challenge to manage the side effects. You'll notice that I moved your message to this discussion where women are talking about tough choices: sticking with an aromatase inhibitor and coping with side effects or discontinuing the medication. It is a different risk calculus for everyone and each person experiences side effects differently. Thus, I'm grateful to add your story of how you manage the side effects and the choices you made.

@goldieshostak, you ask a very good question if your risk of recurrence is worth continuing with Arimidex. I encourage to read the post from Molly that was just added above this post. Ultimately the decision is yours. I recommend that you talk with your oncologist to discuss YOUR specific risk of recurrence.

I'm curious if anyone has used the CTS5 calculator (https://www.cts5-calculator.com/) with their oncologist to calculate their risk of recurrence? The tool is meant to be used with your doctor. You can read more about it here: https://www.breastcancer.org/research-news/online-tool-predicts-hr-pos-recurrence-risk

Anyone use it with their doc?

REPLY

So hey…bit of a delicate topic here..lol..does anyone else poop Every. Single. Time. they go pee since being on Anastrozole?

REPLY
@tessfair1

So hey…bit of a delicate topic here..lol..does anyone else poop Every. Single. Time. they go pee since being on Anastrozole?

Jump to this post

Hi Tessfair1, well, just about, but again, delicate subject, I am experiencing loose stools almost daily. I'm 74, and I've been taking Arimidex for a year. Someone in an earlier post summed up my feelings perfectly when she said Arimidex has made her feel 30 years older. Fatique, hair loss, insomnia, joint pain. HOWEVER, from my online investigation, all of the Estrogen blockers have side effects, and I'm weighing the alternative of a recurrence!

REPLY
@sparklegram

Hi Tessfair1, well, just about, but again, delicate subject, I am experiencing loose stools almost daily. I'm 74, and I've been taking Arimidex for a year. Someone in an earlier post summed up my feelings perfectly when she said Arimidex has made her feel 30 years older. Fatique, hair loss, insomnia, joint pain. HOWEVER, from my online investigation, all of the Estrogen blockers have side effects, and I'm weighing the alternative of a recurrence!

Jump to this post

Yes! Being Stage 3 I am committed to staying on AIs even though after just 6 months I look and feel decades older as well. Plus I will take these kinds of ‘shitty’ days over another go round with cancer any day! Lol. Gotta find humor where we can!

REPLY
@tessfair1

So hey…bit of a delicate topic here..lol..does anyone else poop Every. Single. Time. they go pee since being on Anastrozole?

Jump to this post

Yes I do, every time! Not only that but I’ve lost control of my bowels on several occasions. So horrifying🥴

REPLY
@tessfair1

Yes! Being Stage 3 I am committed to staying on AIs even though after just 6 months I look and feel decades older as well. Plus I will take these kinds of ‘shitty’ days over another go round with cancer any day! Lol. Gotta find humor where we can!

Jump to this post

Agreed!

REPLY

I’m sorry others are experiencing bowel issues but I’m glad I’m not crazy! My medical providers act like this is not a thing others experience when I talk to them about it. They have offered a fiber supplement to try to reduce the number of times I’m going. My stool is not loose at all but just a lot more than I am used to going. Plus I often don’t know I’m going to poop when I sit down to pee (which I have to do more frequently as well) and I’m not a public pooper by nature so it bothers me in public restrooms. Thanks for sharing!!!!

REPLY

I was only on Arimidex for about a month, the side effects were too much; also experienced an increased heart rate. My resting heart rate should be 60-70, its been floating between 83 and 103. Have no history of heart issues, no family history either. Echo was fine, EKG fine, bp fine, bloodwork fine. Seems coincidental that I’m feeling in now. Anyone else have any heart issues during or after Arimidex?? I’m not willing to try any other AI’s until this is resolved, cardiologist agrees.

REPLY
@batm

I was only on Arimidex for about a month, the side effects were too much; also experienced an increased heart rate. My resting heart rate should be 60-70, its been floating between 83 and 103. Have no history of heart issues, no family history either. Echo was fine, EKG fine, bp fine, bloodwork fine. Seems coincidental that I’m feeling in now. Anyone else have any heart issues during or after Arimidex?? I’m not willing to try any other AI’s until this is resolved, cardiologist agrees.

Jump to this post

Hi, @batm – I've moved your post on anastrozole (Arimidex) here to a discussion called "Arimidex" so that you could speak to other members who are already talking about this medication. I'd like to invite members like @tessfair1 @sparklegram @buckimom @nanato6 @cindylb who may have some thoughts for you on the side effects you experienced with this drug, including increased heart rate, and whether they may have had any heart issues with anastrozole (Arimidex).

So, @batm, if I understand correctly, your treatment with this type of medication is on hold till any heart issues are resolved? Is any other type of therapy a possibility at this time?

REPLY

Wow, so I'm not the only one! My problem is what I call seeping poop. It's not diarrhea, but it's loose enough that it seeps onto the pad I have to wear full time now. I didn't think to connect it to the Arimidex but I never had it before, so now I wonder…

REPLY
Please sign in or register to post a reply.
  Request Appointment